Alert archive / Iowa / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 43, NWS Des Moines, IA

May 11, 2011Adams County, Cass County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at May 11, 2011, 12:43 PM CDT for Adams County, Cass County, Iowa. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 11, 2011, 12:43 PM CDT (17:43 UTC)
Expired
May 11, 2011, 1:30 PM CDT
In force
47 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Adams County, IA, Cass County, IA

The radar

The Des Moines radar (KDMX), 125 km from the middle of the area, began a volume at 17:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 11, 12:57 PM CDTHAIL 0.883 W Carbon, IAAREA HAS RECEIVED NEARLY 3.5 INCHES OF RAIN AS WELL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 5.7 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2011-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 909 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2011-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
909 J/kg
Mixed-layer CIN
-95 J/kg
Mixed-layer LCL
1123 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
177 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

707 
WUUS53 KDMX 111743
SVRDMX
IAC003-029-111830-
/O.NEW.KDMX.SV.W.0043.110511T1743Z-110511T1830Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
1243 PM CDT WED MAY 11 2011

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN ADAMS COUNTY IN SOUTHWEST IOWA...
  SOUTH CENTRAL CASS COUNTY IN SOUTHWEST IOWA...

* UNTIL 130 PM CDT

* AT 1238 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  VILLISCA...OR 17 MILES NORTH OF CLARINDA...AND MOVING NORTHEAST AT
  15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  CARBON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU ARE IN A
MOBILE HOME...GET OUT NOW...AND SEEK SHELTER IN A REINFORCED
BUILDING.

&&

LAT...LON 4092 9494 4110 9494 4121 9487 4112 9461
      4090 9491 4090 9492
TIME...MOT...LOC 1743Z 222DEG 13KT 4098 9489
WIND...HAIL 60MPH 1.00IN

$$

COGIL
3 follow-up statements
151 
WWUS53 KDMX 111755
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1255 PM CDT WED MAY 11 2011

IAC003-029-111830-
/O.CON.KDMX.SV.W.0043.000000T0000Z-110511T1830Z/
ADAMS IA-CASS IA-
1255 PM CDT WED MAY 11 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTH CENTRAL
CASS AND WESTERN ADAMS COUNTIES UNTIL 130 PM CDT...

AT 1252 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES
WEST OF CORNING...OR 21 MILES NORTHEAST OF CLARINDA...MOVING
NORTHEAST AT 15 MPH.

LOCATIONS IMPACTED INCLUDE...
  CARBON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE FOR LARGE HAIL...DAMAGING WINDS AND DEADLY CLOUD TO GROUND
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY
INSIDE A REINFORCED BUILDING AND AWAY FROM WINDOWS.

&&

LAT...LON 4110 9494 4121 9487 4112 9461 4092 9488
TIME...MOT...LOC 1755Z 220DEG 14KT 4102 9485
WIND...HAIL 60MPH 1.00IN

$$

COGIL
357 
WWUS53 KDMX 111809
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
109 PM CDT WED MAY 11 2011

IAC003-029-111830-
/O.CON.KDMX.SV.W.0043.000000T0000Z-110511T1830Z/
ADAMS IA-CASS IA-
109 PM CDT WED MAY 11 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
CASS AND CENTRAL ADAMS COUNTIES UNTIL 130 PM CDT...

AT 106 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES
NORTHWEST OF CORNING...OR 23 MILES WEST OF CRESTON...MOVING NORTHEAST
AT 20 MPH.

LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF EXTREME SOUTHEASTERN CASS AND NORTHERN ADAMS
  COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE FOR LARGE HAIL...DAMAGING WINDS AND DEADLY CLOUD TO GROUND
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY
INSIDE A REINFORCED BUILDING AND AWAY FROM WINDOWS.

&&

LAT...LON 4109 9489 4120 9485 4112 9461 4096 9483
TIME...MOT...LOC 1810Z 221DEG 19KT 4108 9478
WIND...HAIL 60MPH 1.00IN

$$
202 
WWUS53 KDMX 111831
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
131 PM CDT WED MAY 11 2011

IAC003-029-111841-
/O.EXP.KDMX.SV.W.0043.000000T0000Z-110511T1830Z/
ADAMS IA-CASS IA-
131 PM CDT WED MAY 11 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CASS AND CENTRAL
ADAMS COUNTIES HAS EXPIRED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND MOVED OUT OF THE 
WARNED AREA.

LAT...LON 4109 9489 4120 9485 4112 9461 4096 9483
TIME...MOT...LOC 1809Z 221DEG 19KT 4108 9478

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 6:41 AM CDT, 6 hours 2 minutes earlier.

Area forecast discussion, May 11, 6:41 AM CDT, 6 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
641 AM CDT WED MAY 11 2011

.SHORT TERM /TODAY/...
FIRST DECENT S/WV FROM THE SWRN LOW WILL LIFT NEWD ACRS THE CWA
THIS MRNG. TSRA ARE FIRING UP JUST AHEAD OF THIS AS THE CAP
WEAKENS. THE AMS OVR THE CWA WILL BE MUCH DIFFERENT THAN THE PAST
TWO DAYS WITH NO SIG CAP IN PLACE. H7 TEMPS FALL SIG THRU THE DAY
INTO THE +6 TO +8 RANGE THIS AFTN. TRIED TO DO SOME TIMING WITH
THE WAVES OF FORCING PUSHING UP IN THE SWLY FLOW. FIRST S/WV
SHOULD MOVE THRU THE CWA THIS MRNG WITH A BRIEF PERIOD BETWEEN IT
AND THE NEXT WAVE. LOWERD POP FOR A FEW HRS IN THE GRIDS FOR ADDED
RESOLUTION...BUT BY LATER THIS AFTN SEE NO REASON THAT CONVECTION
WILL HOLD BACK. TEMPS ARE A PROBLEM FOR TODAY. ASSUMING THERE WILL
BE LITTLE SUNSHINE...DON'T EXPECT TO SEE TEMPS RUN AWAY LIKE THEY
HAVE THE PAST COUPLE DAYS. DECIDED TO GO SOMEWHERE BETWEEN THE
MET...WHICH LOOKS TOO COOL TO ME...AND THE MAV...WHICH IS LIKELY ON
THE HIGH SIDE DUE TO IS FCST OF CLEARING DURING THE LATE MRNG AND
AFTN.

.LONG TERM /TONIGHT THROUGH TUESDAY/...
WARM FRONT WILL BE GENERALLY ACROSS NORTHERN IOWA AT BEGINNING OF
EXTENDED. SOUNDINGS LOOK TO KEEP THINGS SATURATED THROUGHOUT THE
EVENING AND INTO THE OVERNIGHT...WITH CAPE VALUES IN THE
NEIGHBORHOOD OF 1000 J/KG ACROSS THE AREA. WITH FRONT ACROSS NORTH
FEEL WEAK CAP TRYING TO BUILD INTO THE AREA WILL NOT HAVE MUCH OF
AN IMPACT ON PRECIPITATION CHANCES...AND HAVE LEFT LIKELY POPS
ACROSS THE AREA OVERNIGHT. THUNDER IS POSSIBLE WITH DECENT
CAPES...HOWEVER SHEAR STILL APPEARS TO BE WEAK...LIMITING CHANCES
FOR STRONGLY SEVERE STORMS OVERNIGHT.

HAVE NOT CHANGED PRECIPITATION OR TEMPERATURES MUCH FOR REMAINDER
OF THE WEEK...AS MODELS REMAIN CONSISTENT. UPPER LOW WILL PUSH
SLIGHTLY SOUTH AND EAST THURSDAY. THIS WILL ALLOW FOR A DECENT
WARM UP THURSDAY...AND ANOTHER CHANCE FOR ACTIVE WEATHER AS LOW
PUSHES EAST LATE IN THE DAY. MOST LIKELY LOCATION ATTM WILL BE
CENTRAL AND SOUTHERN PORTIONS OF CWA. HIGH CAPES WILL CREEP
IN...BUT SHEAR ONCE AGAIN LOOKS LIMITED WITH ONLY WEAKLY ORGANIZED
STORMS. HOWEVER...LAND SPOUTS CANNOT BE RULED OUT.

MODELS HAVE BEGUN TO COME INTO GOOD AGREEMENT FOR WEEKEND
SYSTEM...WITH FIRST AREA OF LOW PRESSURE PUSHING SOUTH AND EAST
BEFORE A SECONDARY LOW PULL SOUTH FROM CENTRAL CANADA. THIS WILL
BRING MUCH COOLER TEMPERATURES...AND PROLONGED CHANCES FOR
PRECIPITATION INTO SUNDAY. COULD BE A BRIEF BREAK
SATURDAY...ESPECIALLY ACROSS THE WEST...BUT AS SECONDARY LOW
SWINGS SOUTH...PRECIPITATION CHANCES RETURN SUNDAY. PRECIP WILL
END BY MONDAY AND REMAINDER OF PERIOD LOOKS DRY WITH TEMPERATURES
SLIGHTLY BELOW NORMAL.

&&

.AVIATION...11/12Z
TAFS WILL BE AFFECTED BY TWO WEATHER FEATURES.  THE FIRST IS THE
S/WV LIFTING NEWD ACROSS THE STATE AT 48 KTS THIS MRNG.  THE BACK
EDGE OF THIS IS LOCATED OVR NERN KS AND WILL EXIT THE STATE BY ARND
18Z OR SO. A BAND OF SHWRS AND TSRA WILL ACCOMPANY THIS. A BREAK IN
THE TSRA ACTIVITY IS LKLY THIS AFTN WITH NEXT ROUND...CURRENTLY OVR
THE TX/OK PNHDL AREA...WILL BRING ANOTHER ROUND OF CONVECCTION
BEGNING LATE THIS AFTN OVR THE SWRN PART OF THE STATE...AND OVR NGT
ACRS THE STATE.  SOME MVFR CONDS EXPECTED IN FOG AFT 06Z ABOUT
ANYWHERE.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...MS MAY 11
LONG TERM...WILKINS
AVIATION...MS MAY 11
Hazardous weather outlook, May 11, 8:37 AM CDT, 4 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
837 AM CDT WED MAY 11 2011

IAZ033>038-044>050-057>062-070>075-081>086-092>097-121345-
SAC-CALHOUN-WEBSTER-HAMILTON-HARDIN-GRUNDY-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-
DAVIS-
837 AM CDT WED MAY 11 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IOWA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE THROUGHOUT THE DAY TODAY AND
OVERNIGHT TONIGHT. SOME OF THESE STORMS COULD BE SEVERE WITH LARGE
HAIL AND DAMAGING WINDS BEING THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

PERIODIC THUNDERSTORMS ARE EXPECTED THURSDAY AND FRIDAY. A FEW
STORMS MAY BE SEVERE THURSDAY WITH LARGE HAIL AND DAMAGING WINDS
THE MAIN THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVITY MAY BE NEEDED TODAY AND THURSDAY.

IAZ004>007-015>017-023>028-039-121345-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-BLACK HAWK-
837 AM CDT WED MAY 11 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTH CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE MAINLY THIS MORNING THEN
AGAIN OVERNIGHT TONIGHT.A FEW STORMS COULD BE SEVERE
WITH LARGE HAIL AND DAMAGING WINDS POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

PERIODIC THUNDERSTORMS ARE EXPECTED THURSDAY AND FRIDAY. A FEW
STORMS MAY BE SEVERE THURSDAY WITH LARGE HAIL AND DAMAGING WINDS
THE PRIMARY THREAT. AN ISOLATED TORNADO OR TWO ARE POSSIBLE
THURSDAY AFTERNOON NEAR THE SURFACE BOUNDARY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVITY MAY BE NEEDED TODAY AND THURSDAY.

DONAVON

In the hours before

Special weather statement, May 11, 8:42 AM CDT, 4 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
842 AM CDT WED MAY 11 2011

IAZ083-084-093-094-111445-
CLARKE-DECATUR-LUCAS-RINGGOLD-
842 AM CDT WED MAY 11 2011

AT 840 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES NORTHWEST OF LAMONI...MOVING NORTHEAST AT
25 MPH.

PENNY SIZE HAIL...WINDS GREATER THAN 30 MPH...BRIEF HEAVY
DOWNPOURS...ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
  ELLSTON...            BEACONSFIELD...       GRAND RIVER...
  DECATUR CITY...       LEON...               VAN WERT...
  WELDON...             LE ROY...             OSCEOLA...
  WOODBURN...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

COGIL
Special weather statement, May 11, 11:22 AM CDT, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1122 AM CDT WED MAY 11 2011

IAZ045-057-058-111715-
AUDUBON-CARROLL-GUTHRIE-
1122 AM CDT WED MAY 11 2011

AT 1120 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER CENTRAL AUDUBON COUNTY...MOVING NORTHEAST AT
25 MPH.

PENNY SIZE HAIL...WINDS GREATER THAN 30 MPH...BRIEF HEAVY
DOWNPOURS...ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
  COON RAPIDS...        BAYARD...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

COGIL

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 2:05 PM CDTSevere Thunderstorm WarningDMXAdams, Taylor55 min
May 11, 2:22 PM CDTTornado WarningDMXAdams23 min
May 11, 2:43 PM CDTFlash Flood WarningDMXAdams, Taylor6 hr
May 11, 2:51 PM CDTSevere Thunderstorm WarningDMXAdams, Taylor39 min
May 11, 4:01 PM CDTSevere Thunderstorm WarningDMXAdams, Taylor44 min
May 11, 4:11 PM CDTTornado WarningDMXAdams, Taylor49 min
May 11, 4:42 PM CDTFlash Flood WarningDMXAdams, Taylor6 hr
May 11, 4:50 PM CDTTornado WarningDMXAdams, Union40 min
May 11, 4:57 PM CDTSevere Thunderstorm WarningDMXAdams, Taylor38 min
May 11, 5:32 PM CDTSevere Thunderstorm WarningDMXAdams, Ringgold, Taylor, Union43 min
May 11, 5:42 PM CDTTornado WarningDMXUnion33 min
May 11, 5:44 PM CDTSevere Thunderstorm WarningDMXClarke, Decatur, Lucas, Madison, Ringgold, Warren46 min
May 11, 6:03 PM CDTFlash Flood WarningDMXUnion6 hr
May 11, 6:06 PM CDTSevere Thunderstorm WarningDMXAdair, Clarke, Madison, Union54 min
May 11, 6:37 PM CDTSevere Thunderstorm WarningDMXDallas, Madison, Polk, Warren53 min
May 11, 6:42 PM CDTSevere Thunderstorm WarningDMXClarke, Decatur, Lucas, Warren48 min
May 11, 6:46 PM CDTSevere Thunderstorm WarningDMXWayne44 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.